Kary S et al. (2006) New onset or exacerbation of psoriatic skin lesions in patients with definite rheumatoid arthritis receiving tumour necrosis factor α antagonists. Ann Rheum Dis 65: 405–407
Physicians from Germany have reported nine cases of new onset or exacerbation of psoriatic skin lesions in patients with rheumatoid arthritis (RA) who have received tumor necrosis factor (TNF) inhibitors. This report is unexpected, since TNF inhibitors have proven efficacy for the treatment of both RA and psoriasis.
Each of the nine patients had a definite diagnosis of RA; eight were positive for rheumatoid factor and four patients were positive for antibodies to cyclic citrullinated peptide. Four patients had a previous history of psoriasis, although the condition had been inactive for several years. Before eruption of the psoriasis, none of the patients had any of the commonly known trigger factors for the condition.
The patients had received drug regimens containing one of the TNF inhibitors adalimumab, etanercept or infliximab. Three patients experienced psoriasis pustulosa, and six patients experienced psoriasis vulgaris. Some patients improved with withdrawal or reduction of the drug, and some improved with a change to a different anti-TNF agent.
The authors speculate that TNF inhibition might have influenced the manifestation of psoriatic skin lesions in these patients. This speculation contrasts with the reported benefit of TNF inhibitors for psoriasis, although the authors note that there is limited experience with TNF inhibitors for the treatment of pustular manifestations of psoriasis. Further study of patients with new onset or aggravation of psoriasis during TNF inhibition is planned.
About this article
Cite this article
Murphy, R. New onset or exacerbation of psoriasis during tumor necrosis factor inhibition. Nat Rev Rheumatol 2, 294 (2006). https://doi.org/10.1038/ncprheum0189